Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 3, NWS Hanford, CA

November 10, 2018

NWS Hanford, CA issued this red flag warning at Nov 10, 2018, 2:01 AM PST. It took effect at Nov 11, 2018, 7:00 AM PST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2018, 2:01 AM PST (10:01 UTC)
In effect from
Nov 11, 2018, 7:00 AM PST
Expired
Nov 12, 2018, 7:00 AM PST
In force
24 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

835 
WWUS86 KHNX 101001
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
201 AM PST Sat Nov 10 2018

...A Red Flag Warning is in effect for the Sequoia National Forest
in southeast Tulare County and the Kern County mountains Sunday 
into early Sunday night...

.A very dry air mass in place coupled with gusty northeast to 
east winds will be responsible for critical fire weather 
conditions in the Kern County mountains and in Sequoia National 
Forest in southeast Tulare County Sunday into early Sunday night.

CAZ295-297-102000-
/O.NEW.KHNX.FW.W.0003.181111T1500Z-181112T0600Z/
Kern County Mountains-Tulare County Mountains-
201 AM PST Sat Nov 10 2018

...A RED FLAG WARNING IS IN EFFECT FROM 7 AM PST UNTIL 10 PM PST 
SUNDAY FOR CRITICAL FIRE WEATHER CONDITIONS IN FIRE WEATHER ZONES 
295 AND 297...

The National Weather Service in Hanford has issued a Red Flag
Warning, which is in effect from 7 AM PST to 10 PM PST Sunday. 

* AFFECTED AREA...The Kern County Mountains and the Sequoia
  National Forest in southeast Tulare County. 

* WIND...Northeast to east 20 to 25 mph, with gusts near 45 mph 
  in east-west oriented canyons.

* HUMIDITY...Minimum values 4 to 10 percent. 

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
BS
6 follow-up statements
118 
WWUS86 KHNX 101938
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
1138 AM PST Sat Nov 10 2018

...A Red Flag Warning is in effect for the Sequoia National
Forest in southeast Tulare County and the Kern County mountains
Sunday into early Sunday night...

.A very dry air mass in place coupled with gusty northeast to
east winds will be responsible for critical fire weather
conditions in the Kern County mountains and in Sequoia National
Forest in southeast Tulare County Sunday into early Sunday night.

CAZ295-297-110345-
/O.CON.KHNX.FW.W.0003.181111T1500Z-181112T0600Z/
Kern County Mountains-Tulare County Mountains-
1138 AM PST Sat Nov 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM PST
SUNDAY FOR CRITICAL FIRE WEATHER CONDITIONS IN FIRE WEATHER ZONES
295 AND 297...

* AFFECTED AREA...The Kern County Mountains and the Sequoia 
  National Forest in southeast Tulare County. 

* WIND...Northeast to east 20 to 25 mph, with gusts near 45 mph 
  in east-west oriented canyons.

* HUMIDITY...Minimum values 4 to 10 percent.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

DUDLEY
246 
WWUS86 KHNX 110341
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
741 PM PST Sat Nov 10 2018

...A Red Flag Warning is in effect for the Sequoia National
Forest in southeast Tulare County and the Kern County mountains
Sunday into early Sunday night...

.A very dry air mass in place coupled with gusty northeast to
east winds will be responsible for critical fire weather
conditions in the Kern County mountains and in Sequoia National
Forest in southeast Tulare County Sunday into early Sunday night.

CAZ295-297-111145-
/O.CON.KHNX.FW.W.0003.181111T1500Z-181112T0600Z/
Kern County Mountains-Tulare County Mountains-
741 PM PST Sat Nov 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM PST
SUNDAY FOR GUSTY NORTHEAST TO EAST WINDS AND VERY LOW HUMIDITY 
FOR FIRE WEATHER ZONES 295 AND 297...

* AFFECTED AREA...The Kern County Mountains and the Sequoia 
  National Forest in southeast Tulare County. 

* WIND...Northeast to east 20 to 25 mph, with gusts near 45 mph 
  in east-west oriented canyons.

* HUMIDITY...Minimum values 4 to 10 percent.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
823 
WWUS86 KHNX 111008
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
208 AM PST Sun Nov 11 2018

...Red Flag Warning now in effect for the southern Sierra Nevada
to the Kern County Mountains from 7 AM this morning until 7 AM 
Monday morning, including the entire fire weather zones 295, 296, 
and 297...

.A very dry air mass in place coupled with gusty northeast to
east winds will be responsible for critical fire weather
conditions in the southern Sierra Nevada and the Kern County 
mountains this morning through Monday morning.

CAZ296-111945-
/O.EXB.KHNX.FW.W.0003.181111T1500Z-181112T1500Z/
Sierra Nevada from Yosemite to Kings Canyon National Park-
208 AM PST Sun Nov 11 2018

...RED FLAG WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 AM PST
MONDAY FOR LOW HUMIDITY FOR FIRE WEATHER ZONE 296...

The National Weather Service in Hanford has issued a Red Flag
Warning, which is in effect from 7 AM this morning to 7 AM PST
Monday. 

* AFFECTED AREA...The Sierra Nevada from Yosemite National Park to
  Kings Canyon National Park. 

* WIND...Northeast to east 15 to 20 mph, with gusts near 35 mph
  along the Sierra Nevada crest. Otherwise, northeast to east 10
  to 15 mph with local gusts to 25 mph. Timing will be mainly this
  morning through this afternoon before tapering this evening.

* HUMIDITY...Minimum values 4 to 10 percent through Monday 
  morning.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CAZ295-297-111945-
/O.EXT.KHNX.FW.W.0003.181111T1500Z-181112T1500Z/
Kern County Mountains-Tulare County Mountains-
208 AM PST Sun Nov 11 2018

...RED FLAG WARNING NOW IN EFFECT FROM 7 AM THIS MORNING TO 7 AM
PST MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 295 AND 297...

* AFFECTED AREA...The Kern County mountains and the Tulare County
  mountains. Now includes Sequoia National Park and Sequoia 
  National Forest.

* WIND...Northeast to east 20 to 25 mph, with gusts near 50 mph 
  in east-west oriented canyons.

* HUMIDITY...Minimum values 3 to 10 percent.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BSO
760 
WWUS86 KHNX 111933
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
1133 AM PST Sun Nov 11 2018

...Red Flag Warning now in effect for the southern Sierra Nevada
to the Kern County Mountains from 7 AM this morning until 7 AM
Monday morning, including the entire fire weather zones 295, 296,
and 297...

.A very dry air mass in place coupled with gusty northeast to 
east winds will be responsible for critical fire weather 
conditions in the southern Sierra Nevada and the Kern County 
mountains through Monday morning.

CAZ295>297-120345-
/O.CON.KHNX.FW.W.0003.000000T0000Z-181112T1500Z/
Kern County Mountains-
Sierra Nevada from Yosemite to Kings Canyon National Park-
Tulare County Mountains-
1133 AM PST Sun Nov 11 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM PST MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
295 AND 297...

* AFFECTED AREA...The Kern County mountains and the Tulare 
  Countymountains. Now includes Sequoia National Park and 
  Sequoia National Forest. 

* WIND...Northeast to east 20 to 25 mph, with gusts near 50 mph 
  in east-west oriented canyons.

* HUMIDITY...Minimum values 3 to 10 percent.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Dudley
835 
WWUS86 KHNX 120341
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
741 PM PST Sun Nov 11 2018

.A very dry air mass in place coupled with gusty northeast to
east winds will be responsible for critical fire weather
conditions in the southern Sierra Nevada and the Kern County
mountains through Monday morning.

CAZ295>297-121500-
/O.CON.KHNX.FW.W.0003.000000T0000Z-181112T1500Z/
Kern County Mountains-
Sierra Nevada from Yosemite to Kings Canyon National Park-
Tulare County Mountains-
741 PM PST Sun Nov 11 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM PST MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 295,
296, AND 297...

* AFFECTED AREA...The southern Sierra Nevada and the Kern County
  mountains. 

* WIND...Northeast to east 20 to 25 mph, with gusts near 50 mph 
  in east-west oriented canyons.

* HUMIDITY...Minimum values 3 to 10 percent.

* IMPACTS...The combination of very dry fuels, gusty winds, and 
  low humidities can create a hazardous environment for the 
  ignition and spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

DCH
690 
WWUS86 KHNX 121456
RFWHNX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hanford CA
656 AM PST Mon Nov 12 2018

...RED FLAG WARNING WILL EXPIRE AT 7 AM PST...


CAZ295>297-121600-
/O.EXP.KHNX.FW.W.0003.000000T0000Z-181112T1500Z/
Kern County Mountains-
Sierra Nevada from Yosemite to Kings Canyon National Park-
Tulare County Mountains-
656 AM PST Mon Nov 12 2018

...RED FLAG WARNING WILL EXPIRE AT 7 AM PST THIS MORNING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 295, 296, AND 
297...

Winds have diminished across the area, although locally gusty
winds may continue at times today at a few locations in the Kern 
County mountains. Conditions will remain very dry for elevated 
fire danger in the mountains.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this red flag warning went out at Nov 9, 3:00 PM PST, 11 hours 1 minute earlier.

Area forecast discussion, Nov 9, 3:00 PM PST, 11 hours 1 minute before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
300 PM PST Fri Nov 9 2018

.SYNOPSIS...Dry weather will persist over the central California
interior for the next several days. Temperatures will average
slightly above normal each afternoon. The nights will dawn
relatively chilly with some frost in the colder locations of
the San Joaquin Valley and the Kern county desert.

&&

.DISCUSSION...A very dry air mass blankets the central California
interior today. The relative humidity this afternoon is only in
the single digits in the mountains and desert and in the mid teens
to mid 20s elsewhere. That's pretty exceptional for November.
What's more impressive is how dry the weather has been. It's been
at least 36 days since rain has fallen in the San Joaquin Valley.
The Bakersfield area hasn't seen a drop of rain since May 26th.
That's 167 days counting today. Perhaps the only consolation to
that bone dry statistic is that the longevity of this dry spell
is not record setting...yet. Back in 1966, Bakersfield went 211
days without receiving any measurable rain. Fresno went 214 days
without any measurable rain in 1928. Don't let this scare you.
The models are beginning to hint of a more favorable change to
possibly wet weather, but not for at least the next 7 days. Even
so, it's not something any insightful meteorologist would want
to wager bets on at this time. Only one model (the GFS) is
bringing precipitation into parts of central California by
November 18th. If you remember, it was this model that forecasted
a wet change in the pattern by Veterans Day and that is extremely
unlikely to happen now.

Back to the short term forecast, which comes with very high
confidence. The exceptionally dry air mass that currently sits
over central California was brought into the Golden State on
brisk northeasterly winds during the past 24 hours. Although
winds have finally begun to diminish along the Sierra crest
and over the higher elevations of Tulare county and Kern county,
Red Flag conditions will continue in these areas until winds
finally abate early tonight. Dry air cools rapidly, so where
winds are nearly calm tonight, temperatures will drop like a rock.
The Kern county desert is destined for a hard freeze early
Saturday morning and its first of the season. Minimum temperatures
in this region will bottom out in the lower to mid 20s by
daybreak. Successive nights will not be as cold in the desert with
minimums generally between 28 and 38 degrees. Hence the reason
we've canceled the Hard Freeze Warning for the Kern county desert
for Saturday night.

Temperatures will also fall to chilly levels elsewhere the next
few nights where winds are nearly calm. Folks in the normally
coldest locations of the San Joaquin Valley may be greeted by a
light frost the next few mornings as thermometer readings drop
into the lower to mid 30s in rural locations of the valley. A
respectable temperature recovery will occur each of the next few
afternoons, however, under sunny skies. Air quality will be far
from ideal over much of the central California interior through at
least Veterans Day, however, as smoke from various wildfires
contaminates the atmosphere. The latest high resolution smoke
dispersion models indicate that smoke will likely stick around
for at least 2-3 more days, or until wildfires are completely
contained or rained on, whichever comes first. Although most of
this smoke will be aloft, folks with respiratory issues will be
particularly sensitive to it and should avoid spending much time
outdoors this holiday weekend.

In the broader picture, we'll still be contending with an upper
level ridge of high pressure. It's currently centered over the
Eastern Pacific where it's been for the past several days. The
ridge is far enough offshore to allow room for moisture starved
cold fronts to drop southward out of western Canada. The most
recent cold front swept through our region late Wednesday night.
Another one is slated to breeze southward through our district on
Sunday. (That's one reason the desert will not be as cold Saturday
night due to some westerly flow ahead of it.) Unfortunately, this
next front will herald the arrival of yet another very dry air
mass into the mountains and desert by Veterans Day. It doesn't
look like winds will be as strong behind this second front as
they've been in the wake of Wednesday night's cold front.
However, relative humidities will be rather low and recover
poorly in the nights that follow. We're not expecting wind speeds
to be strong enough to warrant a recurrence of Red Flag
conditions in the Kern county mountains late in the holiday
weekend. Nonetheless, there will continue to be an elevated fire
threat over the mountains into early next week as the Eastern
Pacific high pressure ridge builds inland over the state.

During the mid to later part of next week, the models forecast
this high pressure ridge to weaken. We should experience some
moderation in relative humidity over much of the higher terrain
by then. Additionally, there will be a good amount of high
cloudiness moving into the central California interior from
late Tuesday through the end of next week as the high pressure
ridge get flattened. Overnight minimum temperatures should also
moderate somewhat, but remain seasonably chilly. Otherwise, high
temperatures each of the next 7 days will continue to run above
normal, especially in the San Joaquin Valley. In case you've
forgotten, normal high temperatures in the San Joaquin Valley
should be in the mid to upper 60s during the 2nd week of
November.

&&

.AVIATION...
Local MVFR conditions will persist in the vicinity of the
Mountaineer Fire in Tulare County due to smoke. MVFR visibilities
are also possible in the San Joaquin Valley between 12Z and 18z
Saturday due to haze. Otherwise, VFR conditions will prevail across
the Central CA interior for the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Saturday November 10 2018... Fireplace/Wood Stove Burning
Status is: No Burning Unless Registered in Fresno... Madera...
Merced... Sequoia National Park and Forest and Tulare Counties. No
Burning For All in Kings County.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Red Flag Warning until 10 PM PST this evening CAZ295-297-298.

Hard Freeze Warning from 2 AM to 9 AM PST Saturday CAZ098-099.

&&

public...Durfee
avn/fw...DS
synopsis...Durfee

weather.gov/hanford

Nearby

Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.